Mogamulizumab for CTCL: Targeted therapy and immunotherapy crossing paths
By Ellen Kim, MD
August 12, 2020
Vol. 2, No. 32
Preserving the host-immune system for as long as possible has been one of the guiding principles for me in treating patients with mycosis fungoides/Sezary Syndrome (MF/SS) subtypes of CTCL. As a CTCL clinical trial researcher, it has been rewarding to be able to offer novel therapies for CTCL patients who need them. Over the past 20 years, 6 systemic therapies have been FDA approved (bexarotene, denileukin diftitox, vornostat, romidepsin, brentuximab, and mogamulizumab) to fill the gap between the familiar skin-directed treatments and the traditional cytotoxic chemotherapeutic agents that were previously the only option for advanced disease. However, targeting cancer T-cells, whether using monoclonal antibodies/drug conjugates or, hopefully in the future, engineered CAR-T cells is a difficult task due to the consequences of harming normal T-cells. Though CTCL still lacks a universal robust tumor marker or consistent driver mutation, we are fortunate to now have agents that are more targeted with fewer immunosuppression-related and infectious adverse events (AEs) overall.
Mogamulizumab (MG) is a humanized defucosylated monoclonal antibody that activates antibody dependent cellular cytotoxicity (ADCC); it was initially developed and approved in Japan for adult T-cell leukemia/lymphoma in 2012 (1). MG targets the C-C chemokine receptor-4 (CCR4) normally expressed by thymic T-cells and CD4+ Th2 and regulatory T-cells, but also highly expressed by malignant skin-homing T-cells in MF and SS (advanced stage > early stage). MG was FDA approved for CTCL in 2018 based on a randomized, controlled Phase 3 crossover study of 372 MF-SS/CTCL patients Stage IB – IVB showing MG with a superior progression free survival (PFS) vs. the comparator oral vorinostat (median PFS 7.7 vs 3.1 months, p>0.0001) (2). The overall clinical response rate (RR) for MG was 28% (with higher RR in SS/CTCL of 37%, reflecting MGs efficacy in the blood compartment).
MG for CTCL has not been associated with leukopenia or lymphopenia or increased risk of infections, but the most common treatment-emergent adverse events are infusion-related reaction (33.2%), drug eruption (23.1%), diarrhea (23.4%), and fatigue (23.4%). The drug eruptions were mostly mild, although 7% of patients in the Phase 3 trial discontinued MG due to drug eruption. Drug eruptions have been attributed to depletion of circulating T-reg cells (which can persist up to 6 months after last MG infusion) (3) and shift of the immune milieu from Th2 to Th1 predominance, although detailed clinical and histological descriptions are only starting to emerge. In ATLL, drug eruption was associated with improved survival (4) and lichenoid dermatitis. In addition, TEN cases have been episodically reported in the ATLL literature. What are these rashes and what do they mean in CTCL treated with MG?
Recently Chen et al. reported 6 out of 12 of their CTCL patients enrolled in the Phase 3 pivotal trial developed a cutaneous granulomatous drug eruption (CGDE, Grade 2) a median 4.6 months into MG therapy (5). Clinically the eruption mimicked their CTCL (patches, plaques in sun protected areas), although skin biopsies revealed granulomatous dermatitis (often in combination with spongiotic/lichenoid dermatitis and eosinophils). Immunohistochemical stains revealed Th1 skewing and decreased Treg cells. TCR gene rearrangement studies by PCR demonstrated predominantly polyclonal T-cells, suggesting CTCL disease progression less likely. The CGDE was treated with topical corticosteroids; 3 out of the 6 patients had persistent CGDE and withdrew from the trial. However, overall these 6 patients with CGDE did very well on MG; they had a median PFS 19.0 months (range 4.6 – 36.6, higher than observed in overall Phase 3 MG arm) and 4 out of the 6 achieved a global clinical response (including 3 complete responders). The authors suggest that CGDE is a reflection of antitumoral Th1 polarization and Treg depletion by MG and correlates with durable clinical response. Given this, distinguishing drug eruption from CTCL disease progression is critical to avoid discontinuing MG therapy prematurely.
Reports of systemic autoimmune disorders arising with MG are uncommon but will likely increase as more patients are treated. Bonnet et al reported 2 SS/CTCL patients who received MG therapy with excellent durable clinical response but developed subsequent autoimmune phenomenon (one patient with drug eruption during MF treatment who stopped MG and later developed autoimmune hepatitis, vitiligo, alopecia areata, and thyroiditis; another developed hemolytic anemia during MG treatment) and documented persistently low Treg cell blood levels (6). In ATLL, MG treated patients who go onto allogeneic stem cell transplant <50 days after last MG infusion may be predisposed to more severe acute GVHD (7). This has affected my clinical management — we try to allow Treg recovery time before moving forward to transplant if at all possible.
MG appears to be an “inadvertent immunotherapy” — no doubt, the list of immune related AES (irAEs) will likely grow as long and as diverse as the list associated with immune checkpoint inhibitors and we will need to be on the lookout for them. But if indeed these are associated with clinical response, “treating through” these, if possible, will be important. In addition, the use of MG may also expand beyond T-cell malignancies to other cancers (8) — adjuvant immunotherapy as a new side hustle for MG.
Point to Remember: Mogamulizumab is a new targeted therapy for CTCL that affects the immune system and leads to skin irAEs (granulomatous, lichenoid, dermatitis) and possibly other autoimmune phenomenon. Accurate diagnosis of skin irAEs to distinguish them from CTCL disease progression is critical and management of these will likely be similar to how we manage the checkpoint inhibitor irAEs.
Our editor's viewpoint
Warren R. Heymann, MD
I can only imagine what most of our readers are thinking — “Why am I reading about this drug that I am never going to prescribe myself?” That is a legitimate question, but the best answer is that you will be seeing patients with all types of CTCL and need to be informed of their therapeutic medications such as mogamulizumab, and especially aware of potential cutaneous adverse reactions to the drug (morbilliform, lichenoid, granulomatous, toxic epidermal necrolysis and autoimmune — notably alopecia areata and vitiligo). We will soon learn — and must know — when mogamulizumab should be continued or not. The universe of cutaneous lymphomas is expanding at an exponential pace, and fortunately a cadre of outstanding dermatologists such as Dr. Kim are devoting their careers to these patients. I am spoiled by having access to world-class cutaneous lymphoma specialists. As noted by Tyler et al: “One of the challenges in CTCL is the timing and coordination of the transition from skin-directed therapy to combined-modality therapy (skin directed + systemic). The transition itself is logistically complex, as it very often implies a shift from dermatology-driven to oncology-driven care.” (Front Oncol. 2015; 17: 136.). If you have not already done so, please find the closest cutaneous lymphoma clinic so that you can refer patients accordingly and assist in their management to the best of your ability.
Dr. Kim had disclosed financial relationships with the following to the AAD at the time of publication: Actelion, Galderma USA, Helsinn Healthcare, Kyowa Hakko Kirin Pharma, Inc., Medimmune, Solgenix LLC. Full disclosure information is available at coi.aad.org.
Duvic M, Pinter-Brown LC, Foss FM, Sokol L, et al. Phase 1/2 study of mogamulizumab, a defucosylated anti-CCR4 antibody, in previously treated patients with cutaneous T-cell lymphoma. Blood. 2015 Mar 19;125(12):1883-9.
Kim YH, Bagot M, Pinter-Brown L, Rook AH, et al. Mogamulizumab versus vorinostat in previously treated cutaneous T-cell lymphoma (MAVORIC): an international, open-label, randomised, controlled phase 3 trial. Lancet Oncol. 2018 Sep;19(9):1192-1204.
Ni X, Jorgensen JL, Goswami M, Challagundla P, et al. Reduction of regulatory T cells by Mogamulizumab, a defucosylated anti-CC chemokine receptor 4 antibody, in patients with aggressive/refractory mycosis fungoides and Sézary syndrome. Clin Cancer Res. 2015 Jan 15;21(2):274-85.
Tokunaga M, Yonekura K, Nakamura D, et al. Clinical significance of cutaneous adverse reaction to mogamulizumab in relapsed or refractory adult T-cell leukaemia-lymphoma. Br J Haematol. 2018;181(4):539-42.
Chen L, Carson KR, Staser KW, Mehta-Shah N, et al. Mogamulizumab-Associated Cutaneous Granulomatous Drug Eruption Mimicking Mycosis Fungoides but Possibly Indicating Durable Clinical Response. JAMA Dermatol. 2019 May 29.
Bonnet P, Battistella M, Roelens M, Ram-Wolff C, et al. Association of autoimmunity and long-term complete remission in patients with Sézary syndrome treated with mogamulizumab. Br J Dermatol. 2019 Feb;180(2):419-420.
Dai J, Almazan TH, Hong EK, Khodadoust MS, et al. Potential Association of Anti-CCR4 Antibody Mogamulizumab and Graft-vs-Host Disease in Patients With Mycosis Fungoides and Sézary Syndrome. JAMA Dermatol. 2018 Jun 1;154(6):728-730. doi: 10.1001/jamadermatol.2018.0884.
Wilcox RA. Mogamulizumab: 2 birds, 1 stone. Blood.2015, Vol.125(12), p.1847-1848.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.